Kansas, 2008Tornado and Flash Flooding in Kansas, July 6, 2008
July 6, 2008 · NWS GLD · 4 events in 3 counties and zones
Slow-moving thunderstorms formed along a stationary boundary in eastern Colorado and northwest Kansas during the afternoon and evening, resulting in an isolated tornado, heavy rainfall and a few severe wind reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms formed along a stationary boundary in eastern Colorado and northwest Kansas during the afternoon and evening, resulting in an isolated tornado, heavy rainfall and a few severe wind reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 1:01 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 6, 1:01 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM MDT SUN JUL 6 2008
.SHORT TERM... (TONIGHT - WEDNESDAY)
200 PM MDT SUN JUL 6 2008
COLD FRONT SLOWLY MAKING ITS WAY THROUGH THE FORECAST AREA THIS
AFTERNOON. SHORTWAVE TROUGH APPARENT ON WATER VAPOR IN CENTRAL
COLORADO WILL LIFT NORTHEAST ACROSS THE AREA TONIGHT RESULTING IN
GOOD CHANCES FOR SHOWER/THUNDERSTORM ACTIVITY ALONG AND NORTH OF THE
FRONT PRIMARILY OVER THE WESTERN HALF OF THE FORECAST AREA. SOME
DISCUSSION ABOUT A HEAVY RAIN THREAT...BUT WITH STORM MOTIONS
GREATER THAN 10KTS AND NO SATURATED GROUND TO SPEAK OF DO NOT
BELIEVE IT WILL BE A WIDESPREAD CONCERN. NONETHELESS...WILL HAVE TO
MONITOR FOR POTENTIAL TRAINING GIVEN SLOW MOVEMENT OF THE SURFACE
BOUNDARY AND STORM MOTIONS NEARLY PARALLEL TO IT. FRONT FORECAST TO
BE DRAPED ACROSS THE SOUTHEASTERN COUNTIES MONDAY AFTERNOON...AND
BEST CHANCES WILL SHIFT TO THOSE AREAS FOR RENEWED CONVECTION.
ACTIVITY WILL SETTLE INTO SOUTHWEST KANSAS MONDAY NIGHT WITH THE
FRONT. WEAK NORTHWEST FLOW WILL FOLLOW FOR TUESDAY AND WEDNESDAY.
DIFFICULT TO FIND ANY PERTURBATIONS IN THAT FLOW AS QVECTORS
BASICALLY FAVOR AREAS TO THE SOUTH FOR SYNOPTIC SCALE LIFT. POST
FRONTAL LOW LEVEL UPSLOPE FLOW MAY BE ENOUGH TO INITIATE STORMS ON
THE HIGHER TERRAIN AREAS OF COLORADO TUESDAY AFTERNOON WITH DAYTIME
HEATING AS INDICATED BY THE NAM...SO LEFT SOME SLIGHT CHANCE POPS IN
THE FAR WEST BUT OTHERWISE DECIDED TO KEEP MOST OF THE AREA DRY.
.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN JUL 6 2008
PATTERN CHANGE WILL BE UNDERWAY AS TROUGH SETTLES INTO THE PACIFIC
NORTHWEST AND SUBTROPICAL RIDGE BUILDS INTO THE LOWER MISSISSIPPI
RIVER VALLEY. AS THE PATTERN TRANSITIONS...SHORTWAVE RIDGING WILL BE
OVER THE CENTRAL PLAINS. THIS SHOULD RESULT IN A COUPLE OF DRY AND
HOT DAYS TO START THE PERIOD. AS SOUTHWEST FLOW BECOMES ESTABLISHED
TOWARDS THE LATTER PART OF THE PERIOD THUNDERSTORM CHANCES WILL
INCREASE. A SERIES OF SHORTWAVE TROUGHS WILL BE MOVING THROUGH WITH
A DEEP TROPICAL MOISTURE FETCH ORIGINATING IN THE BAJA REGION.
24
&&
.AVIATION...
1126 AM MDT SUN JUL 6 2008
FOR 18Z TAFS...MAIN CONCERN WILL BE TSRA DURING THE LATE AFTERNOON
AND EARLY EVENING AS FRONT HAS STALLED ACROSS THE AREA TO THE
SOUTH OF BOTH KGLD AND KMCK. STORM MOTIONS WILL BRING STORMS TO
THE NORTH. AT THIS TIME...GLD LOOKS TO HAVE THE BEST POSSIBILITY
FOR STORMS AS AIRMASS TO THE SOUTH HAS THE LEAST CLOUD COVER AND
SFC FORCING IS STRONGEST ALONG THE FRONT. STORMS SHOULD BE SLOW
MOVING AND COULD POSSIBLY SEE MVFR VISIBILITIES IN HEAVIER RAIN.
ALSO SOME POTENTIAL FOR IFR CIGS BETWEEN 08-12Z AS FAIRLY HUMID
AIRMASS BUILDS INTO AREA BEHIND FRONT. WITH EXPECT CLOUD COVER NOT
CONFIDENT ENOUGH THINGS WILL COOL OFF ENOUGH FOR FOG/STRATUS
FORMATION AND WILL KEEP IFR CIGS OUT OF FORECAST FOR NOW.
JRM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
WFO GOODLAND
Hazardous weather outlook, Jul 6, 9:46 AM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SUN JUL 6 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT SUN JUL 6 2008 /1146 AM CDT SUN JUL 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEAK COLD FRONT WILL STALL ACROSS THE AREA TODAY...PROVIDING THE
FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND
EVENING...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THIS FRONT
WILL BE NEAR A WESKAN TO NORTON LINE THIS AFTERNOON...WITH THE BEST
CHANCE FOR THUNDERSTORMS ALONG AND NORTH OF THIS FRONT AFTER 2 PM
MDT (3 PM CDT).
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY
STORM THAT FORMS. STORMS ARE EXPECTED TO MOVE SLOWLY THIS
AFTERNOON AND EVENING...WHICH WILL ALSO BRING THE POSSIBILITY OF
LOCALLY HEAVY RAIN AND FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT A LINGERING NORTHEAST
TO SOUTHWEST FRONTAL BOUNDARY COUPLED WITH A SERIES OF UPPER
LEVEL DISTURBANCES MOVING ALONG IT WILL PROVIDE A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN AND POTENTIAL
FLOODING IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE
SEVERAL PERIODS OF RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
JRM
In the hours before
Special weather statement, Jul 6, 2:21 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT SUN JUL 6 2008
KSZ002-003-014-015-062145-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
421 PM CDT SUN JUL 6 2008
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY
IN NORTHWEST KANSAS...THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN
COUNTY IN NORTHWEST KANSAS...
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DRESDEN TO REXFORD
TO LEVANT...AND MOVING NORTH AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 37 AND 61.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 73 AND 92.
BURTIS
Event by event
2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Sherman
- When
- July 6, 2:25 PM MST to 2:30 PM MST
- Where
- Sherman County, 14 mi E of Goodland Arpt
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 25 yd
- Reported by
- NWS Employee
- Coordinates
- 39.370, -101.438
The tornado was visible from the Goodland NWS office and was observed for approximately 5 minutes.
Hail, Thomas
- When
- July 6, 4:08 PM CST
- Where
- Thomas County, 11.16 mi NW of Colby Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -101.190
Flash Flood, Thomas
- When
- July 6, 5:27 PM CST to 7:27 PM CST
- Where
- Thomas County, 12 mi N of Levant to 11.9 mi NW of Colby Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.554, -101.200
Spotter reported water one foot deep running over county road 10, draining into the Middle Fork of Sappa Creek.
Flash Flood, Wallace
- When
- July 6, 5:40 PM MST to 7:40 PM MST
- Where
- Wallace County, 2.82 mi S of Wallace to 2.81 mi S of Wallace
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.880, -101.590
Water was reported to be running over county roads.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, July 6, 20081 death · 2 injured · 1.75 in hail · 3 events
- Lightning Strike in Virginia, July 6, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2008$403,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 6, 2008$200,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 6, 2008$155,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 6, 2008$150,000 · 1 in hail · 11 events
- Flash Flooding and Flood in West Virginia, July 6, 2008$175,000 · 5 events
- Flash Flood in West Virginia, July 6, 2008$100,000 · 1 event
- Flash Flooding and Flood in South Dakota, July 6 to 7, 2008$60,000 · 3 events
- Flash Flood and Heavy Rain in Iowa, July 6, 2008$50,000 · 2 events
- Tornado and Flash Flooding in Iowa, July 6, 20082 injured · $5,000 · EF0 · 12 events
- Hail and Damaging Winds in Mississippi, July 6, 2008$32,000 · 66 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101233, 101231, 101230, 101234.